Parasthesia, Prozac and other Poppycock

Parasthesia, Prozac and other Poppycock

This is my third attempt at writing this post; maybe it is the charm this time?  How do I make a post about illness funny or readable?  I thought I would try alliteration and show you the real sign at my front door.  It certainly breaks the ice with new neighbors and solicitors (not lawyers…)   I bought it in Colorado and knew that it was perfect for me.  Life is funny.   As most of you know, I have a mental illness  – variously diagnosed over the years.  It was managed for many years with gritted teeth, therapy and alcohol.  Then we moved to Egypt and I have been on Prozac or something similar since 2003.

For the most part it has been a lifesaver although a much maligned drug.  If it is properly prescribed, it is a fantastic modern medication that my sad mother would have benefited from.  There are side effects, for sure.  The best was stopping my compulsive eating/habits; the worst was ghastly nightmares every night.  Flash forward to late 2018 – I had been having sensations of tingling and numbness in my hands and feet for about 3 years.  I went from pillar to post ending up with an eminent neurologist at a university teaching campus.  Even he could not come up with a diagnosis after three hours of painful nerve tests.

Here is what I do have –

  • An abnormal gait likely caused by an untreated club foot at birth
  • Weakness in my hands and feet
  • Hammer toes
  • Pes Cavus – abnormally shaped feet
  • Tingling and numbness in my extremities – hands and feet
  • A weird mental illness (Obsessive Compulsive Disorder, Depression, Anxiety)

Here is what I don’t have –

  • Nerve damage in my hands or feet
  • Marie Tooth Charcot
  • Any other obvious neurological condition
  • Any vitamin deficiency

I left his office having been examined by some initially excited medical students who finally looked as perplexed as the Professor.  Did they think it was all in my head?  The irony is that Parasthesia , a sensation of tingling or numbness can be caused by anxiety.  After Googling until my hands went numb (some Parasthesia humor there…) I discovered that it can be a side effect of PROZAC!  Onto my next psychiatry appointment where we decided I would taper off and then quit Prozac while staying on a small dose of Xanax which is an anti-anxiety medication.

It has been bloody awful; not helped by attending a transatlantic family funeral mid tapering.  I didn’t even want to come off Prozac although I don’t miss the nightmares.  It has been a partial success.  The tingling and numbness has decreased although too much or too little exercise can exacerbate it.  Poor Teddy has borne the brunt of my sudden emergence into the real world.  I told him I wanted to stab in the heart when he baited me one day.  He just moved on as though I had made a comment about dust bunnies.  Wise move from a man who knows me intimately.  Road rage overwhelms me, as does life.  It is in vivid Technicolor and I don’t like it without my hazy filter.

With Teddy’s support, I am moving forward slowly like a lizard after winter.  He pointed out that I dealt with the transatlantic funeral, our elderly cat’s slow waltz towards the ever after and some minor household crises.  I was terrified that I wouldn’t be able to write anymore but writing the Tumbleweed Fairy was a breakthrough.  Pragmatic is my middle name, so I know that I might have to try another medication or treatment and I am darned lucky to have healthcare.  For someone so unhealthy, I try to keep far away from doctors but I am willing to see one more neurologist to see if we can figure this out.

Keep your fingers crossed for me.  It sounds like a minor problem but imagine it every single day, so debilitating at one point that I couldn’t twist the deodorant tube.  When I worked as manager of a mental health project in Scotland, I was so sympathetic for patients who had physical side effects (tardive dyskinesia) from anti-psychotic medication.  I don’t know for certain what is causing my tingling and numbness but now I have walked a mile in the shoes of many, many people.  On a final funny note, I will never be able to do a sobriety test.  Two doctors had to hold me up while I put one foot in front of the other.  How could I have lived to this age without having known this??  Straight to the breathalyzer for me then…🍾

 

Advertisements

33 thoughts on “Parasthesia, Prozac and other Poppycock

  1. You definitely succeeded in writing a humorous post.
    Praying for you that it’s really nothing major (or nothing at all, and passes… so that you can succeed in the breathalyzer tests).
    Living with the vivid colours is really overwhelming at first…
    Love, light and glitter

    Liked by 3 people

  2. Stay cheerful! It’s our best defense. As for meds – I’ve suffered from anxiety/depression for most of my life, but I was middle-aged before I figured out that it ran in our family (genetic) and wasn’t just me being an incompetent idiot. When I started doing genealogical research I spotted the patterns of alcoholism (self-medication) and suicide.

    I’ve tried a variety of meds over the years, and found Prozac dumbed me down, intellectually and creatively. I told my GP that, so now my drug of choice is Zoloft – a low dose that doesn’t “cure” anything but reduces the day-to-day impact, if you know what I mean. I’ve also come to regard anxiety and depression as a chronic health condition that has to be lived with in the same way others live with rheumatoid arthritis or diabetes. Oh, how I wish I’d known that when I was 21! Hang in there, girl, and I’m happy to discuss in more depth if you like.

    Liked by 2 people

  3. Kerry hopefully there is a doctor out there who will be able to help you .You are not alone .
    Your friends love you and are here for you 💞

    Liked by 1 person

  4. Crikey, this makes me even more aware of how lucky I am to have good health. So much so that an occasional headache or stiff neck have me feeling sorry for myself. I have great admiration for you Kerry, and for many others, that just keep trucking on in the best way you can.

    Liked by 2 people

    • Thank you, Roy. Since I wrote this there have been a flurry of medical articles about antidepressant withdrawal arising from one in the Lancet. The brand new advice is to taper off over a year or more (the current guideline is a month) if you have been on them as long as me. So, I am back on a low dose as of yesterday and we will see how it goes. Even in America you have to Google your own diagnosis. Ironically, the new study came about because two doctors had a horrible withdrawal and realized the patients weren’t delusional.

      Liked by 1 person

  5. I have been on and off Prozac for years.. and I agree, when it works, it’s an amazing drug. But the long term effects were what encouraged me to come off them. Thinking of you while you taper off them. I’m sure your sense of humour will help you through.. xxx

    Liked by 2 people

  6. I hope that the other drugs are able to help you and that the side effects of Prozac disappear now that you are getting off it. It’s weird the doctors didn’t know the sensations in your fingers could be caused by that! Sending good thoughts your way….

    Liked by 2 people

  7. I would love to read the full post, halfway i had to stop because it was hurting my eyes because of black background. Is there an option to change it ?

    Liked by 2 people

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out /  Change )

Google photo

You are commenting using your Google account. Log Out /  Change )

Twitter picture

You are commenting using your Twitter account. Log Out /  Change )

Facebook photo

You are commenting using your Facebook account. Log Out /  Change )

Connecting to %s

This site uses Akismet to reduce spam. Learn how your comment data is processed.